Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 32, NWS Norman, OK

July 10, 1997Caddo County, Comanche County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 1997, 9:35 PM CDT for Caddo County, Comanche County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 1997, 9:35 PM CDT (02:35 UTC)
Expired
Jul 11, 1997, 12:00 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Caddo County, OK, Comanche County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110234
FFWOKC
OKC015-031-110500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHEASTERN CADDO AND EASTERN COMANCHE

INCLUDING THE FOLLOWING LOCATIONS
     CEMENT...CYRIL...ELGIN...FLETCHER...LAWTON  AND STERLING

AT 935 PM CDT MODERATE TO HEAVY RAIN CONTINUED ACROSS MUCH OF EASTERN
COMANCHE AND SOUTHEAST CADDO COUNTIES WITH THE HEAVIEST RAINS OCCURRING
FROM ELGIN TO STERLING.

VERY HEAVY RAINS OF 5 TO 7 INCHES HAVE OCCURRED ACROSS PORTIONS OF
SOUTHEAST CADDO AND NORTHEAST COMANCHE COUNTIES DURING THE EVENING.
THE HEAVY RAINS HAVE RESULTED IN WIDESPREAD FLASH FLOODING OVER THESE
AREAS.

ALTHOUGH RAINFALL INTENSITIES WILL GRADUALLY DIMINISH THROUGH
MIDNIGHT... THE ADDITIONAL RAIN COMBINED WITH THE EARLIER EXCESSIVE
RAINFALL AMOUNTS WILL CONTINUE TO CAUSE FLASH FLOOD PROBLEMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.  REMEMBER...MOST DEATHS IN FLASH
FLOODING OCCUR IN AUTOMOBILES.  IT ONLY TAKES A FOOT OR TWO OF FLOWING
WATER TO WASH MOST CARS AWAY.

CJS
LAT...LON 3451  9814 3446  9836 3502  9833 3503  9808

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:35 PM CDT, 0 minutes earlier.

Area forecast discussion, Jul 10, 9:35 PM CDT, 0 minutes before
FPUS3 KOKC 110236
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT THU JUL 10 1997

STRONGEST CONVECTION ACRS THE CWA CURRENTLY ACRS CENTRAL ZNS.
UPR LVL DISTURBANCE ACRS ERN NM...ALONG WITH FAVORABLE JET STREAK
DYNAMICS ARE CONTRIBUTING TO THE STRONG UPWARD MOTIONS.  HV
ADJUSTED FLASH FLOOD WATCH TO INCLUDE SEVERAL ADDITIONAL CENTRAL
ZNS.

.OKC...
OK...FLASH FLOOD WATCH TNGT FOR ZONES 006>008..011>013..015>019..
021>024..027..033>036..038.
TX...NONE.

CB

In the hours before

Local storm report, Jul 10, 8:30 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    5 W PONCA CITY            OK   ...WIND DAMAGE...
07/10/97   KAY                            15 FOOT BY 75 FOOT WOODEN
                                          HORSE BARN DEMOLISHED AND
                                          BLOWN INTO SEVERAL HORSE
                                          TRAILERS.

0330 PM                              OK   SEVERAL ROADS IN KAY COUNTY
07/10/97   KAY                            CLOSED DUE TO HIGH WATER.

0500 PM    VERNON                    TX   ...WIND DAMAGE...
07/10/97   WILBARGER                      LARGE TREE LIMBS BROKEN.
                                          SEVERAL POWER LINES DOWNED.
                                          ROOF BLOWN OFF OUTBUILDING
                                          IN CITY PARK.

0635 PM    16 N FREEDOM              OK   58 MPH WIND MEASURED AT
07/10/97   WOODS                          MESONET SITE.

0700 PM    5 E LAWTON                OK   60 MPH WIND.
07/10/97   COMANCHE

0730 PM    1 W ELGIN                 OK   US HWY 277 UNDER 2.5 FEET
07/10/97   COMANCHE                       OF WATER.

0800 PM    CYRIL                     OK   1 FOOT DEEP WATER IN BUSINESS
07/10/97   CADDO                          DISTRICT.

0815 PM    2 W CYRIL                 OK   BRIDGE PARTIALLY WASHED OUT BY
07/10/97   CADDO                          HIGH WATER.

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:05 PM CDTFlash Flood WarningOUNGrady3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.